Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Caribou, ME

July 15, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 15, 2018, 3:41 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 15, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 3:41 AM EDT (07:41 UTC)
In effect from
Jul 15, 2018, 8:00 AM EDT
Expired
Jul 15, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WHUS41 KCAR 150741
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
341 AM EDT Sun Jul 15 2018

MEZ029-030-160000-
/O.NEW.KCAR.BH.S.0022.180715T1200Z-180716T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
341 AM EDT Sun Jul 15 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park.

* Beach Hazard...The warm air temperatures around 70 degrees may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* Timing...Today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

TD

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 12:07 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 12:07 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1207 AM EDT Sun Jul 15 2018

.SYNOPSIS...
A few sprinkles can be expected tonight with a better chance of
showers and afternoon thunderstorms on Sunday. High pressure
will build in on Monday with another cold front bringing showers
and thunderstorms to the region Tuesday and Tuesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
1155 PM Update...
Temperatures at this hour were generally in the low to mid 60s
across the forecast area. The nighttime microphysics satellite
imagery is beginning to show some breaks in the clouds across
the western mountains ahead of the approaching trof from Quebec.
However, stratus was beginning to move north toward the
downeast coast. Low temperature forecast still looks good.
Removed isolated showers from the overnight forecast.

previous discussion
A few spits occurred acrs the area this aftn as lgt showers eroded
as they headed east ahead of vort max. Expect light sprinkles
to continue off and on overnight ahead of the main trof due to
swing thru tomorrow. Expect min temps to be around normal
tonight in moist, srly flow.

As upr lvl trof deepens by 12z expect a line of thunderstorms to
dvlp in the aftn as H5 cold pool traverses the area. Expect CAPE
values around 1000J drg the aftn to allow thunder to dvlp drg
diurnal htg.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
On Sunday night, the upper trough pulls out and an upper ridge
builds with increasing temperatures aloft. This will create a
shallow inversion that has the potential to create fog Sunday
night given the light winds and clearing skies. Dew points
in the upper 50s to lower 60s further strengthens the case for
fog. Any shower activity on Sunday will further enhance the
risk of fog. The shallow inversion will be quickly eradicated
Monday morning with strong heating and H850 temps increasing
towards 15 to 16C by afternoon. Dew points will be in the lower
60s...making apparent temperatures near 90F, but short of heat
advisory criteria. The coast will again benefit from an onshore
flow with highs 10 degrees less than locations inland. The real
humid air arrives Monday night. This moisture advection and a
southerly flow promises to create coastal fog and stratus Monday
evening that will advect northward all night into Tuesday
morning. This moisture, a thermal ridge at H925, and cooling
aloft creates the risk of elevated convection later Monday night
over the area and have increased pops to reflect the threat.
The elevated convection remains a risk into Tuesday morning. The
low clouds will hamper heating Tuesday morning and have lowered
highs for Tuesday. As a result, concerns about severe storms is
diminished. On the other hand, concerns about flash flooding
potential are elevated given the PWATs over 2 inches, dew points
around 70F, a LLJ, deep warm cloud layer, and potential for
training. Heavy convective rainfall parameters are flashing the
best signals seen so far this summer.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The actual cold frontal boundary will slowly cross the area
Tuesday night and reach the coast by early Wednesday morning.
Some of the heaviest rainfall may occur Tuesday night in the
southern half of the forecast area with concerns about flash
flooding continuing. A cool northerly flow follows the front for
Wednesday. An offshore flow will generate highs in the lower 80s
on the coast while mid to upper 70s are expected in Aroostook
County. Mixing and the cool upper trough should produce a decent
amount of sunshine in spite of H850 moisture. Dew points will be
comfortable behind the front until next weekend and night time
temperatures will drop into the upper 40s to 50s until the end
of next week. Temperatures will start increasing again on Friday
with readings returning to the low to mid 80s with a warm
southwesterly flow, but humidity still looks tolerable. The
next chance of precipitation is currently shaping up to be next
Saturday night.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: 1155 pm Update...
MVFR ceilings were occurring at this hour across the far
northern terminals with VFR conditions elsewhere. However,
stratus is starting to work toward the downeast coast at this
hour and expect conditions to deteriorate to MVFR at all the
terminals later tonight. Clouds will break after 12z but there
will be potential for conditions lowering to MVFR at times in
scattered showers and thunderstorms after 16z.

SHORT TERM: There is a risk of shallow fog around sunrise Monday
morning for all sites. Fog and low stratus clouds will be a risk
starting Monday evening along the coast and spreading inland to
all sites during Monday night. IFR cigs remain Monday
morning...especially at the coast...before improving to VFR by
afternoon. The coast, to include BHB, may stay IFR all day.
Embedded thunderstorms are a risk later Monday night into
Tuesday night. After a cold front crosses Tuesday night, VFR
conditions return Wednesday and Thursday.

&&

.MARINE...
NEAR TERM: Winds and seas continue to remain below advisory
levels through the end of the weekend. Visibilities will be
reduced in areas of fog tonight.

SHORT TERM: SCA conditions are a threat later Tuesday into
Tuesday night...probably just for the outer waters rather than
Penobscot Bay. Adjusted winds down due to stable conditions, but
the pre-frontal gradient should generate some gusts approaching
25 kts along with a long period south swell around 5 to 6 ft.
Fog is the other issue as progressively more humid air moves
over the waters Sunday night into Tuesday. Started with patchy
fog Sunday night and Monday and increased coverage to areas of
fog Monday night into Tuesday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Dumont
Short Term...MCW
Long Term...MCW
Aviation...Duda/Dumont/MCW
Marine...Duda/Dumont/MCW
Hazardous weather outlook, Jul 14, 8:23 PM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
823 PM EDT Sat Jul 14 2018

MEZ001>006-010-011-015>017-029>032-160030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
823 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms are possible during the day on Sunday across
interior Maine, with a few strong storms possible, which could brings
brief gusty winds and small hail. A hot and humid air mass will then
move into the state during the day on Monday. A cold front is
expected later on the day on Tuesday which will interact with the
unstable hot and humid airmass, bringing the chance for scattered
thunderstorms. We will be monitoring this weather maker over the
coming days for the potential of strong storms brining localized
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-160030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
823 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog is possible across the Gulf Of Maine beginning on Sunday
night and lasting into Tuesday as a humid airmass moves over the cold
waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.